SPRINGFIELD, Mass. (WGGB) – The FDA is warning that about half-a-dozen medications used to treat migraine headaches and seizures could decrease a child’s intelligence if taken while their mothers are pregnant.
The drugs, which include Depakote and Depacon, have been known to cause spinal birth defects and carried warning labels on their boxes in the past.
But now the FDA says they should never be taken by pregnant women for the prevention of headaches.
“If a woman has bad enough migraines during pregnancy that a preventative medicine is indicated, she should really have a very in-depth conversation with her physician about the pros and cons of that and determine whether there are any other substitutes that can be used,” explains Dr. Paul Walting, a neurologist at Baystate Medical Center.
Doctor Walting also says he and his colleagues are generally cautious about prescribing the drugs to any woman who may become pregnant while using them.